Alert archive / New York / Wind Advisories in 2020
Wind Advisory 18, NWS Buffalo, NY
NWS Buffalo, NY issued this wind advisory at Dec 30, 2020, 9:15 AM EST for Chautauqua County, Erie County, New York. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Dec 30, 2020, 9:15 AM EST (14:15 UTC)
- Expired
- Dec 30, 2020, 2:52 PM EST
- In force
- 6 hr
- Issued by
- NWS Buffalo, NY
Counties Chautauqua County, NY, Erie County, NY
The radar
The Buffalo radar (KBUF), 55 km from the middle of the area, began a volume at 14:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 2.3 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 948 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km storm-relative helicity
- 474 m²/s²
- 0-3 km storm-relative helicity
- 636 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
951 WWUS71 KBUF 301415 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 915 AM EST Wed Dec 30 2020 NYZ019-085-302100- /O.NEW.KBUF.WI.Y.0018.201230T1415Z-201230T2100Z/ Chautauqua-Southern Erie- Including the cities of Jamestown, Orchard Park, and Springville 915 AM EST Wed Dec 30 2020 ...WIND ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Chautauqua and Southern Erie counties, especially along the Lake Erie shoreline areas and I-90 corridor west of the Chautauqua Ridge.. * WHEN...Until 4 PM EST this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
1 follow-up statement
270 WWUS71 KBUF 301952 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 252 PM EST Wed Dec 30 2020 NYZ019-085-302100- /O.CAN.KBUF.WI.Y.0018.000000T0000Z-201230T2100Z/ Chautauqua-Southern Erie- Including the cities of Jamestown, Orchard Park, and Springville 252 PM EST Wed Dec 30 2020 ...WIND ADVISORY IS CANCELLED... Downslope winds west of the Chautauqua Ridge have subsided to less than 45 mph, thus the wind advisory has been cancelled. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this wind advisory went out at Dec 30, 6:08 AM EST, 3 hours 7 minutes earlier.
Area forecast discussion, Dec 30, 6:08 AM EST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
608 AM EST Wed Dec 30 2020
.SYNOPSIS...
A warm front will race northeast across the region this morning with
a very brief period of light snow from the Genesee Valley eastward.
Temperatures will then warm behind the cold front, with rain this
afternoon and evening in most areas. Lingering cold air will allow
for a wintry mix in some locations across the North Country. The
rain will change back to wet snow tonight before ending as a cold
front crosses the region. High pressure will then bring a return to
mainly dry weather Thursday afternoon through at least the first
half of Friday.
&&
.NEAR TERM /THROUGH TONIGHT/...
A warm front will race northeast across our region this morning.
Isentropic upglide and moisture transport is quite strong over the
warm frontal segment, supported by a strong 60 knot low level jet
advecting into the area. An extensive sub-cloud dry layer will force
much of the snow to sublimate prior to reaching the ground. That
said, forcing appears strong enough to allow for a very brief period
of light snow reaching the ground early this morning. The band of
light snow has already passed through Western NY, and will move
through the Genesee Valley through daybreak, before moving into the
eastern Lake Ontario region by mid morning. Accumulations will be
minimal, a half inch or less, but may produce some slick spots this
morning.
Following the warm front, there will be a period of dry weather as
the warm sector briefly becomes established. Temperatures will rise
into the low to mid 40s across the lake plains of Western NY this
afternoon with an added boost from downslope flow. It will become
quite breezy today, with gusts of 25-35 mph common across the
region. Downslope winds may produce gusts of 40-45 mph along the
Lake Erie shore to the lee of the Chautauqua Ridge, and also to the
lee of the Tug Hill Plateau. The low level jet is strong at over 60
knots, but the orientation is not particularly favorable for
stronger downslope winds, with too much wind component parallel to
the terrain barriers.
A mid level trough and associated cold front will approach the
eastern Great Lakes this afternoon, then cross the area this evening.
Rain will develop from west to east this afternoon as deep moisture
and forcing arrive from the west. Rain will be most widespread from
late afternoon through early evening when forcing maximizes. The
cold front then crosses the area this evening, likely allowing the
rain to end as a brief period of wet snow before precipitation ends
overnight. Accumulations in most areas will be minimal, with an inch
or two possible across the higher terrain of the western Southern
Tier.
Meanwhile across the North Country, low level cold air will be
stubborn to exit this afternoon and evening, with surface
temperatures staying near freezing from the Tug Hill eastward, and
possibly in northern and eastern Jefferson County. A strong push of
warm advection from the 60+ knot low level jet will likely allow a
warm nose aloft to reach the North Country briefly this afternoon
and early evening, setting the stage for a period of freezing rain
in some areas. The column will then cool later this evening,
allowing for a change back to snow. Expect very light ice amounts in
most areas, with a few tenths of an inch of ice possible for the Tug
Hill Plateau where freezing rain lasts the longest. There may be 1-3
inches of snow as well across the Tug Hill and portions of southern
and eastern Lewis County. A Winter Weather Advisory has been issued
for the mixed precipitation.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
Lake effect snow showers ESE of the lakes in the wake of the cold
front will gradually diminish Thursday. No significant accumulations
anticipated with the lack of moisture extending through the DGZ.
There could possibly be a few inches off Lake Ontario, where full
fetch of the lake will come into play and aided by an upstream
connection off the Georgian Bay. Otherwise, dry air will continue to
pour into the region over the course of the day under NW'erly flow.
This, with sfc high pressure will limit lake effect snows as it
builds in from the west. Otherwise, most locations will see dry and
chilly conditions with highs peaking in the 30s
Thursday night, sfc high pressure settles in across the Lower Lakes.
Cold night anticipated, temps fall off into the teens to lower 20s
by daybreak.
Sfc high pressure exits early Friday as low pressure advances NE out
of the Mid-Mississippi Valley. Its warm front will push into the
region later Friday afternoon and evening and may potentially bring
a wintry mix to the region. Sfc temperatures right now appear to be
near or just below freezing across Western NY when the precipitation
arrives. The best chance to see this wintry mix initially will be in
our colder inland valley locations (S. Tier) before it changes there
to plain rain. As the warm front advances northeast, deeper colder
air will allow precipitation to begin as snow across parts of the
North Country. A few inches of accumulation will be possible there
before the switch to freezing rain occurs overnight. Have mentioned
the potential for a wintry mix (mainly freezing rain) for Friday
(S. Tier) and Friday night (east of Lake Ontario) in the HWO.
Saturday, the sfc low tracks by to the west of Western NY then
across Lake Ontario into the St. Lawrence River Valley. All
precipitation should be in the form of rain by now. Cold front then
sweeps across the Lower Lakes late Saturday afternoon, precipitation
will then quickly wind down in its wake.
Saturday night, sfc high pressure over the upper Great Lakes races
east providing dry conditions overnight.
&&
.LONG TERM /SUNDAY THROUGH TUESDAY/...
Southern Stream shortwave trough trails behind the low pressure
system Sunday, passing to our south during the day. 00Z/30 model
guidance still hints at a shortwave possibly phasing with a northern
stream longwave trough, which could nudge it far enough north to
bring another round of precip for the area. Still lots of
uncertainty with this next wave, have kept chance POPs for now. Sfc
high pressure then builds in behind this system, bringing dry
weather through Tuesday.
&&
.AVIATION /11Z WEDNESDAY THROUGH SUNDAY/...
A narrow band of light snow will race quickly northeast across the
region along a warm front, producing less than an hour of light snow
from the Genesee Valley eastward. The snow at KROC will end by
around 12Z, with snow between about 13Z-15Z east of Lake Ontario.
Following the warm front, there will be a brief break of
dry weather and VFR until the cold front approaches later today. Low
level wind shear will develop this morning following the passage of
the warm front as a strong 60+ knot low level jet crosses the
eastern Great Lakes. The low level inversion will weaken later this
afternoon, bringing an end to low level wind shear.
The cold front will bring rain in most locations later this
afternoon through early evening, with a wintry mix limited to the
North Country mainly north and east of KART. Rain will likely change
to snow prior to ending during the late evening and early overnight.
CIGS will deteriorate to MVFR at lower elevations and IFR across
higher terrain as the rain develops later today, with those lower
CIGS lasting most of tonight.
Outlook...
Thursday...MVFR CIGS in the morning improving to VFR.
Friday...VFR deteriorating to MVFR/IFR late afternoon and evening
with rain developing. Rain may start as freezing rain in some
locations.
Saturday...MVFR/IFR with rain showers tapering off, possibly ending
as a little wet snow.
Sunday...MVFR with a chance of rain and snow showers.
&&
.MARINE...
Southerly winds will rapidly increase today ahead of a cold front,
producing another round of Small Craft Advisory conditions for both
Lakes Erie and Ontario. Winds will become more westerly tonight
behind the cold front, with Small Craft Advisory conditions
continuing through Thursday. High pressure will then build over the
eastern Great Lakes Thursday night through Friday morning, providing
a brief window of light winds.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Weather Advisory from 1 PM this afternoon to 4 AM EST
Thursday for NYZ006>008.
MARINE...Small Craft Advisory until 10 AM EST Thursday for LEZ040-041.
Small Craft Advisory from 10 AM this morning to 7 AM EST
Thursday for LEZ020.
Small Craft Advisory from 10 AM this morning to 10 PM
EST Thursday for LOZ043>045.
Small Craft Advisory from 1 PM this afternoon to 4 PM EST
Thursday for LOZ042.
&&
SYNOPSIS...Hitchcock
NEAR TERM...Hitchcock
SHORT TERM...AR
LONG TERM...AR/PP
AVIATION...Hitchcock
MARINE...HitchcockHazardous weather outlook, Dec 30, 5:37 AM EST, 3 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 537 AM EST Wed Dec 30 2020 NYZ001>005-010-011-311045- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee- 537 AM EST Wed Dec 30 2020 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ012>014-019>021-085-311045- Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany- Southern Erie- 537 AM EST Wed Dec 30 2020 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Rain will move into the area late Friday. The rain may begin as a brief period of freezing rain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006>008-311045- Oswego-Jefferson-Lewis- 537 AM EST Wed Dec 30 2020 ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 4 AM EST THURSDAY... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A wintry mix of snow, sleet, and freezing rain is possible late Friday through early Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-311045- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 537 AM EST Wed Dec 30 2020 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Hitchcock
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 30, 3:25 AM EST | Winter Weather Advisory | BUF | Jefferson, Lewis, Oswego | 25 hr |
Nearby
Wind Advisories in New York, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.